Flash Flood, Catron
- When
- August 13, 6:30 PM MST to 7:30 PM MST
- Where
- Catron County, 10 mi S of Apache Creek
- Reported by
- NEWSPAPER
- Coordinates
- 33.915, -108.405 (the zone’s center; the record gives no point)
Heavy rain and fast runoff damaged forest roads and destroyed several small bridges south of Apache Creek and both south and southwest of Reserve. Heaviest damage was reported as a 3 mile section of road and campground closures at Willow Creek and Gilita Creek.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Heavy rain and fast runoff damaged forest roads and destroyed several small bridges south of Apache Creek and both south and southwest of Reserve. Heaviest damage was reported as a 3 mile section of road and campground closures at Willow Creek and Gilita Creek. Flooding on Pueblo Creek washed out a Civilian Conservation Corps-era bridge near Pueblo Creek Campground to the southwest of Reserve. A month of rainy weather also left many other forest roads and small crossings in Catron in need of repair.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 13, 1:30 PM MST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 230 PM MDT SUN AUG 13 2006 .DISCUSSION...HEAVY RAINFALL POSSIBLE OVER A LARGE PORTION OF NORTHERN AND CENTRAL NEW MEXICO. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON OVER THE NORTHERN AND SOUTHERN MOUNTAINS AND FAR EAST CENTRAL PLAINS OF OUR CWA. PW VALUES REMAIN ABOVE AN INCH IN THE ABQ SOUNDING AND AN INCH AND A QUARTER IN THE EPZ SOUNDING. MODEL PW VALUES INCREASE STARTING TONIGHT OVER EASTERN AND SOUTHERN NM. EP TEMPERATURE AXIS SLIDES OVER THE EASTERN HIGHLANDS AND PLAINS EARLY THIS EVENING AND THEN SHIFTS TO THE SOUTHWEST TUESDAY. EXPECT LOCALLY HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS. WILL KEEP FLASH FLOOD WATCH FOR THIS EVENING THROUGH 0Z TUE. A COLD FRONT WILL MOVE DOWN THE EASTERN PLAINS THIS EVENING AND PROVIDE A FOCUS FOR ADDITIONAL THUNDERSTORMS DEVELOPMENT. A MESO SCALE DISTURBANCE THAT HAS HELPED THE LINCOLN CO DEVELOPMENT WILL CONTINUE TO DRIFT NORTH OVER SOUTHWESTERN NM AND HELP WITH CONVECTIVE DEVELOPMENT ALONG OUR SOUTHERN CWA BORDER. LOOKING AT A BETTER MOISTURE PUSH MONDAY INTO TUESDAY WHICH COULD BRING STORMS WITH HEAVY RAIN. WILL KEEP THE WATCH TIMING AS IS FOR NOW UNTIL BETTER PLACEMENT OF THIS HEAVY RAIN CAN BE ATTAINED. WEAK SOUTHERN FLOW CONTINUES OVER THE STATE THROUGH MID WEEK WITH THE UPPER RIDGE SLIDING SLIGHTLY WEST BY THE END OF THE WEEK. MOISTURE PLUME WOULD ALSO SLIDE WEST WITH THE MAIN AXIS OVER EASTERN AZ. WILL KEEP THIS TREND IN THE EXTENDED FORECAST...POPS HIGHER IN THE WEST. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 61 90 62 88 / 20 20 20 20 GALLUP.......................... 55 83 57 81 / 30 30 30 30 GRANTS.......................... 55 81 54 81 / 30 40 40 40 GLENWOOD........................ 59 89 59 87 / 50 70 70 60 CHAMA........................... 48 76 47 78 / 50 40 20 30 LOS ALAMOS...................... 55 76 52 81 / 50 50 30 30 RED RIVER....................... 45 70 40 71 / 50 40 10 20 TAOS............................ 52 78 49 80 / 50 40 20 30 SANTA FE........................ 56 79 53 80 / 50 50 30 30 SANTA FE AIRPORT................ 58 80 56 80 / 50 50 30 30 ESPANOLA........................ 57 83 54 84 / 50 50 20 30 ALBUQUERQUE HEIGHTS............. 67 84 63 83 / 50 60 40 40 ALBUQUERQUE VALLEY.............. 65 85 62 84 / 50 60 40 40 ALBUQUERQUE FOOTHILLS........... 63 81 60 81 / 50 50 40 40 ALBUQUERQUE WEST MESA........... 64 84 60 85 / 50 50 40 40 SOCORRO......................... 64 86 62 85 / 50 60 50 50 SANDIA PARK/CEDAR CREST......... 53 75 48 74 / 50 60 40 40 MORIARTY/ESTANCIA............... 57 79 54 78 / 50 50 40 40 CARRIZOZO....................... 59 82 57 80 / 50 70 60 60 RUIDOSO......................... 55 74 52 72 / 50 70 60 60 RATON........................... 56 77 49 79 / 60 30 10 10 LAS VEGAS....................... 54 74 50 74 / 60 50 20 30 ROY............................. 59 76 56 79 / 60 50 20 20 CLAYTON......................... 61 76 57 81 / 70 40 10 10 SANTA ROSA...................... 61 83 58 84 / 60 60 40 30 TUCUMCARI....................... 65 82 60 84 / 70 60 30 30 FORT SUMNER..................... 66 82 64 86 / 70 70 40 30 CLOVIS.......................... 65 82 62 84 / 70 60 40 30 PORTALES........................ 65 83 64 84 / 70 60 40 30 ROSWELL......................... 71 85 66 86 / 50 60 60 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH MONDAY AFTERNOON FOR NMZ002-NMZ003-NMZ004-NMZ005-NMZ006-NMZ007-NMZ008- NMZ009-NMZ010-NMZ011-NMZ012-NMZ013-NMZ014-NMZ015-NMZ016- NMZ017- NMZ018-NMZ019-NMZ020-NMZ021-NMZ026. && 23
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1127 AM MDT SUN AUG 13 2006 NMZ002>021-026-141200- NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY- SANGRE DE CRISTO MOUNTAINS-NORTHEAST HIGHLANDS-HARDING COUNTY- FAR NORTHEAST PLAINS-WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 1127 AM MDT SUN AUG 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... A FLASH FLOOD WATCH HAS BEEN ISSUED FOR A LARGE PORTION OF THE AREA STARTING EARLY THIS EVENING. EXPECT LOCALLY HEAVY RAINS WITH POSSIBLE FLOODING THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. HOWEVER...THE FLASH FLOOD WATCH WILL CONTINUE THROUGH TUESDAY AFTERNOON. FORECASTS INDICATE THAT PERIODS OF LOCALLY HEAVY RAIN WILL PERSIST THROUGH AT LEAST THURSDAY BEFORE TAPERING OFF GRADUALLY FROM EAST TO WEST ACROSS THE STATE ON FRIDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL AMOUNTS...RISING WATER LEVELS...OR LOCAL FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637. NMZ001-141200- NORTHWEST PLATEAU- 1127 AM MDT SUN AUG 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL AMOUNTS...RISING WATER LEVELS...OR LOCAL FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637. 25
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 504 PM MDT SUN AUG 13 2006 NMZ007-140000- FAR NORTHEAST PLAINS- 504 PM MDT SUN AUG 13 2006 ...STRONG THUNDERSTORMS MOVING OVER NORTHEAST UNION COUNTY... AT 500 PM MDT...LAW ENFORCEMENT REPORTED A STRONG THUNDERSTORMS... CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NORTHEAST OF GRENVILLE AND NORTH OF SENECA. MOVEMENT WAS NORTH AND NORTHEAST AT 10 MPH. THE PUBLIC REPORTED THAT STRONG WINDS DOWNED A POWERLINE 15 MILES NNW OF CLAYTON AROUND 455 PM. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RURAL NORTHEASTERN UNION COUNTY. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. 44
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 504 PM MDT SUN AUG 13 2006 CORRECTED TYPO NMZ007-140000- FAR NORTHEAST PLAINS- 504 PM MDT SUN AUG 13 2006 ...STRONG THUNDERSTORMS MOVING OVER NORTHEAST UNION COUNTY... AT 500 PM MDT...LAW ENFORCEMENT REPORTED STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NORTHEAST OF GRENVILLE AND NORTH OF SENECA. MOVEMENT WAS NORTH AND NORTHEAST AT 10 MPH. THE PUBLIC REPORTED THAT STRONG WINDS DOWNED A POWERLINE 15 MILES NNW OF CLAYTON AROUND 455 PM. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RURAL NORTHEASTERN UNION COUNTY. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 512 PM MDT SUN AUG 13 2006 NMZ010-011-132345- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-SANDIA/MANZANO MOUNTAINS- 512 PM MDT SUN AUG 13 2006 ...STRONG THUNDERSTORM MOVING OVER NORTHERN TORRANCE COUNTY... AT 507 PM MDT...A SKYWARN WEATHER SPOTTER REPORTED A STRONG THUNDERSTORM PRODUCING HEAVY RAIN AND CAPABLE OF PRODUCING WINDS UP TO 40 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES EAST OF MCINTOSH. THE STRONG THUNDERSTORM WAS MOVING SLOWLY TO THE NORTHEAST AROUND 5 MPH. RADAR INDICATES ADDITIONAL THUNDERSTORMS WERE LOCATED SOUTHWEST OF EDGEWOOD AND MORIARTY. A REPORT OF .94 INCHES OF RAIN IN 15 MINUTES AND SMALL HAIL COVERING THE GROUND WAS RECEIVED FROM MORIARTY. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE INTERSTATE 40 FROM 5 MILES WEST OF MORIARTY TO CLINES CORNERS. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVES THROUGH THE AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 705 PM MDT SUN AUG 13 2006 NMZ009-010-140130- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO MOUNTAINS- 705 PM MDT SUN AUG 13 2006 ...STRONG THUNDERSTORM MOVING OVER ALBUQUERQUE... AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR SOUTH VALLEY. MOVEMENT WAS EAST AT 5 MPH. OTHER STORMS MAY RAPIDLY DEVELOP ALONG THUNDERSTORM OUTFLOW BOUNDARIES IN OTHER PORTIONS OF BERNALILLO COUNTY. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALAMEDA...CARNUEL...CEDAR CREST...CEDRO...ESCABOSA AND LOS RANCHOS DE ALBUQUERQUE. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. 44
The Albuquerque radar (KABX), 200 km away, was scanning. The volume nearest the first event began at 01:29 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529952, 5529953.